MAUDE Adverse Event Report: SYNTHES HAGENDORF INNER SHAFT FOR REMOVAL SCREWDRIVER; INTERVERTEBRAL FUSION DEVICE W/INTEGRATED FIXATION,CERVICAL

SYNTHES HAGENDORF INNER SHAFT FOR REMOVAL SCREWDRIVER; INTERVERTEBRAL FUSION DEVICE W/INTEGRATED FIXATION,CERVICAL
Catalog Number 03.647.972
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/16/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device used for treatment, not diagnosis.Patient information not available for reporting.Device is an instrument and is not implanted/explanted.Date returned to manufacturer.Reporters phone number: (b)(4).Subject device has been received and is currently in the evaluation process.Investigation is ongoing; no conclusion could be drawn as product is entering the complaint system.Device history records review was requested.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes on an event in (b)(4) as follows: it was reported that during zero-p va surgery, one of the screw didn´t get into the bone, more in the extracted disc area.The surgeon didn´t follow the recommendations in the technique guide or the sales rep instructions.The correct implant-holder, or the implant pincett were used, another kind of pincett was used.The surgeon used and his fingers to place the implant in between the vertebras, in addition, he filled the implant with bone materia using his fingers while putting bone materia in the screw holes.The sales rep expressed to him that there were several reasons to use the implant holder and it¿s not recommended with bone materia in the screw holes.It was reported that the surgeon said, ¿he wants to do it his way.¿ the surgeon refused to use the drill or the owl, the surgeon alleged that since the screws are self-drilling and the bone is soft, he's deciding not to drill.The sales rep communicated to the surgeon again, that there is a risk that the screw will fail to penetrate the endplate of the vertebra if he doesn¿t drill or owl.The screw that he wanted to take it out, was misplace.The surgeon tried first with the screw removal blade and the screwdriver, however, he was not able to get the screw out.He then tried the screw removal screw driver, but the tip of the inner shaft for screw removal screwdriver broke of, and got stuck in one of the screws.The sales rep recommendations was not followed during this procedure either.However, the surgeon did manage to get the whole implant with the screws out.Another implant instead, a competitor product, was put in - this was the standard procedure for the surgeon.The surgery was delayed 20-25 minutes.Fragments were generated and removed, some easily, without additional intervention.There was no impact on the patient because of the surgeon not following the recommendations given to him from the sales rep.This complaint involves one part.Concomitant parts reported: 1x drill bit, part unk, lot unk.1x awl, part unk, lot unk.1x implant, part unk, lot unk.1x screw removal blade part unk, lot unk.1x screwdriver, part unk, lot unk.1x implant holder part unk, lot unk.1x bone material, part unk, lot unk.1x pincett, part unk, lot unk.This report is 1 of 3 for (b)(4).
 
Additional Manufacturer Narrative
Device history records review was completed for part# 03.647.972, lot# 9398440.Manufacturing location: (b)(4), manufacturing date: jun 02, 2015.This part was manufactured with article number (b)(4).No non-conformance reports were generated during production.Review of the device history records showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Additional concomitant medical products: cervical spine screw (part# 04.647.834, lot# 9722875, quantity 2).
 
Additional Manufacturer Narrative
A product development investigation was performed for the subject device.Article 03.647.972 lot 9398440.The visual inspection of the returned removal screwdriver has shown that the threaded tip section is broken off.The broken off part is stuck into the screw 04.647.836.The device history record was researched, no abnormal findings were identified.There were no issues during the manufacturing of the product that would contribute to this complaint condition.Unfortunately we are not able to determine the exact cause which has led to the breakage.It is likely that a mechanical overloading situation has caused the damage.It gives the following guidance: use of the packing block to pack zero-p va with autologeous bone or bone graft substitute.Use the cancellous bone impactor to firmly pack the graft material into the implant cavity.Instead of following this guidance the surgeon used his hands to pack the graft.By not using this packing technique, the bone graft won¿t be packed with the intended density into the cavities of the spacer.Usage of the packing block ensures that no bone cement is misplaced into the screw holes, which would potentially result into blocking of the screw angle and/or movement.Do the implant insertion with one of the recommended instruments (insertion device or impactor with implant holder, it is clearly not recommended to do this by hands or using non-zero-p va specific instruments.The surgeon used his hands and a non-specified instrument to hold it.Using his hands resulted into misplacement of cement into the screw holes leading to mentioned functional screw issues.Two options are given by the instruction to place the screws.Use of awl and self-drilling screws.Use of drill guide.The surgeon decided to use self-drilling screws (option a) without utilizing the awl as clearly recommended in the technique.The awl is necessary to insert the screw in the correct angle.Not doing this will lead into a wrong positioned and a high potential of a poorly fixated implant.The surgeon did not follow the described steps in the surgical technique, as described before.This resulted into a breakup of the procedure.The problems to remove the screw and the implant with the removal tool are very likely caused by the non-compliant steps the surgeon did before.Device used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
INNER SHAFT FOR REMOVAL SCREWDRIVER
Common Device Name
INTERVERTEBRAL FUSION DEVICE W/INTEGRATED FIXATION,CERVICAL
Manufacturer (Section D)
SYNTHES HAGENDORF
im bifang 6
hagendorf CH461 4
SZ  CH4614
MDR Report Key7014762
Report Number3003875359-2017-10555
Device Sequence Number16379747
Product Code OVE
UDI-Device Identifier07611819436213
UDI-Public(01)07611819436213(10)9398440
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K112068
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/16/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.647.972
Device Lot Number9398440
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/08/2017
Initial Date Received by Manufacturer 10/16/2017
Supplement Date Received by Manufacturer11/14/2017
12/21/2017
Initial Report FDA Received Date11/09/2017
Supplement Report FDA Received Date12/14/2017
01/04/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1